Wyoming, 2018

High Wind in Wyoming, January 9 to 10, 2018

January 9 to 10, 2018 · NWS CYS · 8 events in 1 county or zone

A brief period of high winds developed near Arlington and Elk Mountain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds developed near Arlington and Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 9, 5:05 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 9, 5:05 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
505 PM MST Tue Jan 9 2018

.UPDATE...
Issued at 504 PM MST Tue Jan 9 2018

Winds have struggled all afternoon with only the Arlington zone
hitting on a few occassions. Since we were nearing the end of the
wind event, went ahead and cancelled the warnings early. Updates
out.

&&

.SHORT TERM...(This evening through Thursday Night)
Issued at 144 PM MST Tue Jan 9 2018

Tonight...Winds have finally begun to increase across our wind prone
locations where a High Wind Warning is in effect, with a few sites
near Arlington verifying the warning.  Winds still have not
increased much at Bordeaux, though will let this warning continue
through the afternoon to err on the side of caution. Will leave the
expiration time at 6 pm as low and mid level gradients slowly relax.

Moist west southwest flow aloft expected to continue the production
of snow across our Snowy Range, and especially over our Sierra Madre
Range, thus the Winter Storm Warning and Winter Weather Advisory
look on track for the Sierra Madre and Snowy Ranges, respectively.

Another relatively mild overnight expected with abundant cloud cover
and the warmer than normal airmass in place.

Wednesday...Progressive shortwave trough aloft moves quickly from
northeast Arizona in the morning, to western Kansas by late
afternoon, with a strong Canadian cold front sweeping southward
across our counties from late morning through the afternoon.
Greatest chances for snow will be in the afternoon due to frontal
lifting and the baroclinic band precipitation. Timing of changeover
to snow will be critical for snowfall accumulations east of I-25.
Falling temperatures expected in the afternoon with the strong cold
air advection in the low levels.

Wednesday night...Orographics will continue the snow showers over
our Snowy and Sierra Madre Ranges with total accumulations of 10 to
14 inches for the Sierra Madres and 6 to 10 inches for the Snowy
Range. Clearing skies elsewhere. Could see 1 to 3 inches of total
snow for part of the Nebraska panhandle and with gusty winds behind
the cold front, we may see areas of blowing snow and reduced
visibilities in the evening.

Thursday...The flow aloft backs to northwest and with progged low
and mid level gradients, we expect a breezy to windy day with cold
temperatures only in the 20s to mid 30s.

Thursday night...Not as cold as Wednesday night as the low level
west winds increase. Next shortwave trough aloft helping to produce
scattered to numerous snow showers over and near our western
mountains and Carbon County, as well as over Converse and Niobrara
Counties. Another high wind event looks likely as the Craig to
Casper 850/700 mb height gradients exceed 70 meters.

.LONG TERM...(Friday through Tuesday)
Issued at 144 PM MST Tue Jan 9 2018

Overall models are in fairly good agreement with the northwest upper
level flow pattern for this time range.  Differences begin to show
regarding the development of the upper level trough early next week
as far as how deep will the trough become over the Northern Plains,
and how quickly will it slide south.

Friday precipitation will continue as the upper level trough slides
across the forecast area.  There will be some lingering snow in the
higher elevations Friday night, but the snowfall will be over for
the most part by the evening.  Another cold front will move through
Friday as the snow ends, mainly impacting locations east of I-25.
The cool down will be short lived as WAA begins moving over the
forecast area by Saturday afternoon.

Monday another cold front will move through the forecast area. There
is disagreement as far as how strong the front will be, which will be
related to how strong the upper level short wave trough will be.  As
mentioned earlier, models disagree regarding the strength of this
trough.  The latest GFS run has slowed the trough down, which should
indicate the trough will be deeper/stronger.  The ECMWF has
gradually slowed the trough down for each of the last four model
runs, deepening the trough each time.  Based off the trend in these
two models, a stronger/deeper trough is favored for Monday.  This
should mean the cold front will be stronger, and likely extend
further west over the area than current model consensus data shows.
Am not expecting much if any precipitation with this upper level
short wave trough due to most of the upper level dynamics being over
the Central Plains, despite the trough deepening.

As the upper level trough moves southeast into the Ohio River Valley
Tuesday, an upper level short wave ridge will build over the
forecast area, bringing warmer, drier weather with it. Behind this
short wave ridge another upper level short wave trough will move
over Wyoming by mid week, bringing another chance for
precipitation with it.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 418 PM MST Tue Jan 9 2018

VFR initially as low pressure approaches from the southwest. Look
for increasing clouds for the overnight hours. Snow beginning out
west by KRWL and KLAR Wednesday morning, spreading east through
the afternoon. Expect lowering conditions in this snow with
widespread IFR towards the end of this TAF cycle.

&&

.FIRE WEATHER...
Issued at 144 PM MST Tue Jan 9 2018

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Thursday for WYZ114.

     Winter Storm Warning until 5 AM MST Thursday for WYZ112.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 9, 12:48 PM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1248 PM MST Tue Jan 9 2018

WYZ101-103>107-109>118-101300-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1248 PM MST Tue Jan 9 2018

This hazardous weather outlook is for portions of southeast
Wyoming, mainly along and west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Periods of strong gusty winds are possible across the wind prone
areas of southeast Wyoming, including Interstate 80 between
Cheyenne and Rawlins and Interstate 25 between Wheatland and
Chugwater. Winds may gust around 60 MPH at times before
diminishing this evening. A High Wind Warning is in effect until
6 pm this evening for Arlington, Bordeaux, Vedauwoo and the I-80
Summit between Laramie and Cheyenne.

Significant snowfall accumulations are possible in the Sierra
Madre mountains beginning tonight with lesser amounts expected
for the Snowy Range. A Winter Storm Warning is in effect for the
Sierra Madre Range, with a Winter Weather Advisory for the Snowy
Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-101300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
1248 PM MST Tue Jan 9 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.
Gusty winds are also expected east of Interstate 25 in southeast
Wyoming and the western Nebraska Panhandle, possibly resulting in
areas of blowing and drifting snow.

.Spotter information statement...

Spotter activation will not be required at this time.

Rubin

In the hours before

Local storm report, Jan 9, 12:45 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1245 PM MST TUE JAN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/09/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 42 MPH.

&&

MJAMSKI
Local storm report, Jan 9, 12:54 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1254 PM MST TUE JAN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 7 WNW ELK MOUNTAIN      41.73N 106.54W
01/09/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED 45 MPH.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 9, 6:45 PM MST to January 10, 5:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 09/1850 MST.

High Wind, North Snowy Range Foothills

When
January 9, 10:10 PM MST to January 10, 3:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 10/0005 MST.

High Wind, North Snowy Range Foothills

When
January 9, 10:10 PM MST to January 10, 12:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 10/0030 MST.

High Wind, North Snowy Range Foothills

When
January 9, 11:05 PM MST to January 10, 12:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 11:25 PM MST to January 10, 1:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph, with a peak gust of 66 mph at 10/0025 MST.

High Wind, North Snowy Range Foothills

When
January 10, 12:05 AM MST to 3:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 76 mph at 10/0035 MST.

High Wind, North Snowy Range Foothills

When
January 10, 12:55 AM MST to 2:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 10/0055 MST.

High Wind, North Snowy Range Foothills

When
January 10, 3:55 AM MST to 4:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733311, 733306, 733310, 733313, 733304, 733307, 733312, 733309.